Dysphoria & PMS
Dear Dr. Heller,
I am a 41 year-old woman who has been diagnosed with BPD for over three years now. My current drug regimen is 60 mg a day of Prozac and one 150 ml Wellbutrin per day. Complications: I have been diabetic (using glipizide) for over 10 years, do not control my diet well, don’t exercise much, am about 90-100 lbs over my ideal weight. At some point I realized that in the week before my period, I often had one day of terrible rage or sadness. As I’m getting older, I find that there seems to be more and more a correlation between dysphoria levels and the time after ovulation and before my next period. The durations and intensity vary, but it seems to me my worst dysphoria is at that time, usually in the week before my period. Last week for example, I cut myself twice (more than in a long time), then suddenly felt sane again Tuesday, and my period started Wednesday. The difference is remarkable… it feels like I push through a glass wall and find sanity again, though I don’t realize while dysphoric how dysphoric I am. Do you see in your practice ties between BPD and the menstrual cycle, and particularly changes with premenopause? Is there anything I can do to lessen the dysphoria in the premenstrual period? I see you recommend Tegretol a lot… do you think it would be better for me than the Wellbutrin? I think I feel more stable on the Wellbutrin, but it has not stopped the dysphoria from being particularly bad lately, triggered by a change in a relationship. Many thanks..
There is a direct correlation between PMS and BPD dysphoria. My patients no longer have a problem with this due to a safe and effective treatment for the underlying problem in PMS – fluid retention causing brain swelling. I explain PMS, particularly in those with the BPD, in my new book “Biological Unhappiness” (http://www.biologicalunhappiness.com/order.htm) and there is a true story in that section which will describe you perfectly.
Mid-cycle dysphoria usually means either cyclothymic disorder is also present or the temporary drop in hormones is triggering the same phenomenon as PMS. In my practice, I recommend trying the same treatment for this mid-cycle problem as for PMS. A very reasonable option at your age is continuous hormones to prevent these terrible mood swings. The above 40 age group has the most abortions, and whether you are “pro choice” or “pro life” – all agree preventing unwanted pregnancies is the best option. Early menopause causes severe irritability which can be deadly for borderlines, and it’s clear treating menopausal and post menopausal women with estrogen replacement has an incredible benefit, particularly for those prone to depression.
Smashing your fist through glass and injuring it is very much like scratching a severe itch – it temporarily relieves the horrible sensation, but injures the body. There are safer and more effective ways for you to “restore my sanity.” http://www.biologicalunhappiness.com/dysphori.htm
I have enormous respect for what Tegretol can do for BPD individuals with dysphoria, both in treatment and prevention. An option I would give my patients in this regard is to take Tegretol at night only, a few days before mid cycle and before the PMS time.
I rarely prescribe Wellbutrin anymore since, to me, better options are available. It’s also being used to help folks quit smoking under the brand name “Zyban.” Since recent data seems to indicate Wellbutrin is not significantly better at not causing mania, I don’t perceive a real good reason to use it in my practice. It’s used in combination with SSRI’s for sexual dysfunction, but in my experience is rarely successful. Ginkgo is usually more successful, and you can read about it at ../Ginkgo.htm.
Patient Sign In
Ask the Doctor
Dr. Heller will regularly answer questions regarding the Borderline Personality Disorder and other biological causes of unhappiness. Please search, look at the FAQ and the archives PRIOR to submitting a question.
Unfortunately, Dr. Heller is not able to answer every question, but will answer questions that can be helpful to many readers. Please be concise. Long questions cannot be answered.
Please email your question to Dr. Heller at: BUaskDoc@Yahoo.com